Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 42 (3), 323-5

Interferon-ribavirin-associated Ischemic Colitis

Affiliations
Case Reports

Interferon-ribavirin-associated Ischemic Colitis

Sujeeth R Punnam et al. J Clin Gastroenterol.

Abstract

Interferon-alpha and ribavirin are widely used treatments for chronic hepatitis C. It is believed to be a cytokine made by T lymphocytes upon activation by foreign antigens. Complications of interferon and ribavirin therapy include systemic flulike symptoms, marrow suppression, emotional liability, auto immune reactions (especially auto immune thyroiditis) and miscellaneous side effects such as alopecia, rashes, diarrhea, numbness, and tingling of the extremities. With the possible exception of autoimmune thyroiditis, all these side effects are reversed upon dose lowering or cessation of therapy. We report a case of a 51-year-old man, with no previous history of vascular disease, who developed ischemic colitis after interferon-alpha and ribavirin therapy for chronic hepatitis C. In the literature, there have been only 2 published accounts associating interferon-alpha use with ischemic colitis in 2 patients. This report illustrates a better association of interferon-alpha and ribavirin with ischemic colitis.

Similar articles

See all similar articles

Cited by 3 PubMed Central articles

Publication types

LinkOut - more resources

Feedback